(2003; 13 pages)
TOPIRAMATE - Risk of oligohidrosis and hyperthermia
USA, Canada. Ortho-McNeil Pharmaceutical Inc in the USA and Janssen-Ortho Inc in Canada are warning healthcare professionals about rare reports, primarily in children, of oligohidrosis (decreased sweating) and hyperthermia in patients treated with topiramate (Topamax). Most cases occurred in association with exposure to elevated temperatures and/or energetic activity. The prescribing information for topiramate (Topamax) has been updated to reflect these reports. Oligohidrosis and hyperthermia may have potentially serious sequelae and may be preventable by prompt recognition of symptoms and appropriate treatment. Patients on topiramate therapy should be closely monitored for signs of decreased sweating and increased body temperature, and when topiramate is prescribed with other drugs such as carbonic anhydrase inhibitors and anticholinergics that can predispose patients to heat-related disorders.
Reports in WHO-file:
Sweating decreased 9, hyperpyrexia 3, hyperpyrexia malignant 1
1. ‘Dear Healthcare Professional’ letter from Ortho-McNeil, 09 Jul 2003. Available from URL: http://www.fda.gov
2. ‘Dear Healthcare Professional’ letter from Janssen-Ortho Inc, 11 Jul 2003. Available from URL: http://www.hc-sc.gc.ca